Alert archive / New York / Flash Flood Watches in 2017
Flash Flood Watch 6, NWS Albany, NY
NWS Albany, NY issued this flash flood watch at Oct 28, 2017, 3:45 AM EDT for 15 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts. It took effect at Oct 29, 2017, 2:00 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2017, 3:45 AM EDT (07:45 UTC)
- In effect from
- Oct 29, 2017, 2:00 PM EDT
- Expired
- Oct 30, 2017, 4:29 AM EDT
- In force
- 14 hr
- Issued by
- NWS Albany, NY
- Flood severity
- None
Counties Berkshire County, MA, Albany County, NY, Columbia County, NY, Dutchess County, NY, Fulton County, NY, Greene County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY, Warren County, NY, Washington County, NY, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 27 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood watch went out at Oct 28, 1:21 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Oct 28, 1:21 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Albany NY 121 AM EDT Sat Oct 28 2017 .SYNOPSIS... Fair weather through Saturday with strong storm system impacting the region Sunday into Monday bringing a widespread moderate to heavy rainfall to the area. The heaviest rain is expected Sunday evening and night. As the storm departs Monday, a cooler airmass will be ushered in on brisk and gusty westerly winds. && .NEAR TERM /THROUGH TODAY/... As of 1240 AM EDT...Made some minor adjustments to the rest of the overnight period to account for cooler temperatures across the upper Hudson Valley, where winds have gone calm and radiational cooling has resulted in temps cooling rapidly. Ridging at the surface and aloft will gradually shift eastward and strengthens over the western Atlantic as a cold front approaches from the west. Dry weather is expected through the day today. Some thin cirrus clouds will continue to stream across the region tonight. Some radiational fog may develop late at night. Lows are expected to bottom out in the upper 30s to lower 40s; a bit above normal for late October. Warm advection and a southwest flow strengthens through the daytime. It is still uncertain how quickly thicker high clouds will spread across our region but some of the stronger boundary layer winds should mix to the surface and southerly surface winds could be a bit breezy at times this afternoon. Highs Saturday in the upper 50s to 60s. && .SHORT TERM /TONIGHT THROUGH MONDAY/... Strong upper system near the western Great Lakes is still expected to phase with a tropical system surging north from the Caribbean to offshore the eastern U.S. and into the northeastern U.S. A closed upper low will form as a dual upper jet structure develops, enhancing upper diffluence in a zone of very strong low level frontogenesis parallel to very strong south to southeast boundary layer flow and highly anomalous precipitable water values within an expected atmospheric river straight from the subtropics. The closed low is progressive but as the upper low and associated upper trough become negatively tilted, and as the surface low phases with the upper trough, movement east will somewhat slow down, allowing for rain within the upper deformation zone to set up somewhere across the forecast area. Latest guidance has shifted the heaviest axis a bit west and is currently situated over the Adirondacks/Eastern Catskills. The best potential for the period of heaviest rain looks to be Sunday evening and Sunday night as the upper trough becomes negatively tilted/phases with surface low. There is a consensus in sources of guidance that the heaviest rain shifts east of our area around or shortly after 12Z-15Z Monday morning. Boundary layer flow will then shift to north and northwest and become very strong, much of the wind likely mixing to the surface as cold air spreads east with the departing system. We could see wind gusts in excess of 40 mph Monday morning into the afternoon so will have to monitor for potential wind advisories/warnings in future forecast updates. There could be some isolated thunder Sunday and Sunday night with some elevated instability but the bigger issue is the heavy rain and how much of the strong south boundary layer flow could mix down in heavier rain bursts. Also, there is still some spread in sources of guidance and ensembles as to the track of the surface and boundary layer low pressure centers, which will determine where the frontogenetic zone, best convergence and maximum precipitation sets up and what areas of terrain could see enhanced precipitation due to upslope flow and shadowing/reduction due to downslope flow. Due to these differences, have decided to hold off on a flood watch for now but will reassess with the next forecast package. There is a flood threat across the region and will have to closely evaluate how much rain it will take to increase rivers to flood stage from their current low levels. We also need to evaluate changes in potential run off as vegetation transitions to cold season reduced need for water. Leaves could block drainage areas leading to some flood potential as well. Current guidance has QPF ranging from just over an inch (in potential downslope regions) to over 5 inches in the Adirondacks. But due to the uncertainties previously mentioned, decided to hold off on a flood watch until the next forecast package. Highs Sunday in the mid 50s to lower 60s with the clouds and rain but temperatures could be tricky depending on where the surface low tracks and how much tropical moisture can get drawn north and northwest on the warm side of the low level thermal gradient, wherever it ultimately sets up. Temperatures cool toward daybreak Monday into the upper 30s/low 40s as the system begins to depart and winds shift/become gusty. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... The long term will be featured with a broad cyclonic flow across North America and what appears to be seasonal changing pattern. In the wake of the strong east coast storm, cold advection across very mild waters of the Great Lakes will allow for lake effect rain and snow showers to develop Monday night into Tuesday. Wind trajectories favor more of a southwest flow pattern which favors portions of the Adirondacks where we will continue with the higher PoPs. Otherwise, remainder of the region remains dry and cooler with a constant breeze. Those winds and even the showers will dissipate Tuesday night into Wednesday morning as 1025mb surface high slides northeast from the Ohio Valley. However, this too will be quickly transitioning as an Alberta Clipper dives into the Dakotas and its downstream impacts will be an approaching warm front. This warm front impacts the region Wednesday night into Thursday with another round of mainly wet weather (boundary layer looks to moderate to mitigate snow). Temperatures will average near normal with precipitation near to above normal. && .AVIATION /05Z SATURDAY THROUGH WEDNESDAY/... High pressure exiting the region and the leading edge of high clouds associated with the upcoming storm is in western NY making slow steady progress east. The clear sky through daybreak along with calm to near calm winds will support some intervals of IFR fog at KGFL and KPSF, through about 12Z-13Z. Once fog lifts and burns off, just some thickening high clouds through this evening. By about 03Z ceilings will lower to around or below 5000 feet at KPOU and KPSF with the approach of low level moisture from the south. There could be a few showers around KPOU after 03Z as well and putting VCSH there. Near calm winds through mid morning will become south at around 10 Kt but some gusts near 20 Kt are likely this afternoon. South winds diminish to less than 10 Kt this evening. Outlook... Saturday Night: High Operational Impact. Definite SHRA. Sunday: High Operational Impact. Definite SHRA...TSRA. Sunday Night: High Operational Impact. Breezy Definite SHRA. Monday: Moderate Operational Impact. Breezy Chance of SHRA. Monday Night: No Operational Impact. NO SIG WX. Tuesday: No Operational Impact. NO SIG WX. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: Moderate Operational Impact. Chance of SHRA. && .FIRE WEATHER... Fair weather is expected this afternoon through Saturday, before another storm system brings a widespread rainfall to the region Sunday into Monday. The rain could be heavy at times and accompanied by strong gusty winds. After that storm departs, temperatures will cool to near normal through the middle of next week. Dry weather this afternoon through Saturday with minimum afternoon RH values ranging between 40 and 65 percent. Nighttime RH values will be 75 to 100 percent tonight but will be nearly saturated around 95 to 100 percent Saturday night. Winds will become south at 15 mph or less this afternoon and tonight. South winds around 15 mph are expected Saturday and winds could gust to 20 mph at times Saturday afternoon. && .HYDROLOGY... Dry conditions will prevail today and Saturday. A significant rainfall event is looking more likely for Sunday and Monday. Much of the guidance suggests that between 1 and 5 inches of rainfall may occur, however there are still variations in the guidance as to where the heaviest rains will occur. MMEFS guidance using ensemble model QPF output suggests some rivers could reach or exceed flood stage by Monday morning. There is a flood threat across the region and will have to closely evaluate how much rain it will take to increase rivers to flood stage from their current low levels. We also need to evaluate changes in potential run off as vegetation transitions to cold season reduced need for water. Leaves could block drainage areas leading to some flood potential as well. Current guidance has QPF ranging from just over an inch (in potential downslope regions) to over 5 inches in the Adirondacks. But due to the uncertainties previously mentioned, decided to hold off on a flood watch until the next forecast package. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...IAA/NAS NEAR TERM...IAA/11/JPV SHORT TERM...NAS/JVM LONG TERM...BGM/JPV AVIATION...NAS FIRE WEATHER...NAS/JVM HYDROLOGY...NAS/JVM
Hazardous weather outlook, Oct 27, 9:45 PM EDT, 6 hours before
Hazardous Weather Outlook National Weather Service Albany NY 945 PM EDT Fri Oct 27 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-281100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 945 PM EDT Fri Oct 27 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York and southern Vermont. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Confidence is increasing for a moderate to heavy rainfall event across portions of eastern New York and western New England Sunday into Monday. Exact locations of the heaviest rainfall is still uncertain at this time. However, some rivers and streams could reach or exceed flood stage. Additionally, strong winds are possible at times Sunday into Monday. Please continue to monitor the latest forecasts from NWS Albany as the situation unfolds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 4:01 AM EDT | High Wind Watch | ALY | Albany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more | 33 hr |
Nearby
Flash Flood Watches in New York, 2017Flash Flood Watches in Vermont, 2017Flash Flood Watches in Massachusetts, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.